Does Tamoxifen Cause Weight Gain?

Tamoxifen (Nolvadex, Soltamox) is the most widely prescribed breast cancer therapy in the world. Some even call it the "backbone" of breast cancer treatment.

Even with all that fanfare, tamoxifen has been loosely associated with weight gain. Studies have tracked weight gain and other side effects of the drug for years. Some resources even list weight gain as a possible side effect.

But does tamoxifen really cause you to gain weight?

The Lowdown

Tamoxifen treats and, in some cases, prevents breast cancer. It blocks the action of the hormone estrogen and helps keep cancer cells from growing. For more than 30 years, doctors have prescribed it to treat hormone receptor-positive breast cancer.

Recent research doesn't support a strong link between tamoxifen and gaining weight.

That's not to say that tamoxifen doesn't have side effects. It can raise your chances of endometrial (uterine) cancer. Blood clots are also possible.

Common but less severe side effects of tamoxifen include:

Weight loss is possible, as well.

Weight Gain and Cancer Treatment

Even if tamoxifen isn't the cause of your weight gain, putting on a few pounds is common during cancer treatment. It can happen for a lot of reasons.

Changes in hormone levels can cause women with breast cancer to gain weight. Chemotherapy and targeted therapy can help add extra pounds, too.

Other treatments can lead to something called lymphedema. That's a buildup of fluids under your skin. That also might make you gain weight.

If you're being treated for cancer, it makes sense that you may not be as active as you once were, or that you could fall into bad eating habits. Both can make you a bit bigger.

What to Do About It

If you feel like you've put on too many pounds, talk with your doctor or care team about how you can take the weight off.

They might suggest that you:

  • Talk with a dietitian.
  • Cut back on salt, since it helps your body retain fluid.
  • Stay away from high-calorie foods and beverages.
  • Watch your portion sizes, particularly of those high-calorie choices.
  • Start a walking or exercise program (with your doctor's OK).

Going through breast cancer treatment can be stressful enough without worrying about your weight. Eat well, stay as active as you can, and listen to your care team to keep yourself as healthy as possible.

WebMD Medical Reference Reviewed by Michael W. Smith, MD on June 18, 2020

Sources

SOURCES:

Journal of the Advanced Practitioner in Oncology: "Precautions for Patients Taking Tamoxifen."

National Cancer Institute: "Dictionary of Cancer Terms: tamoxifen citrate," "Hormone Therapy for Breast Cancer."

Journal of the National Cancer Institute: "Tamoxifen for Prevention of Breast Cancer: Report of the National Surgical Adjuvant Breast and Bowel Project P-1 Study."

StatPearls (National Center for Biotechnology Information, U.S. National Library of Medicine): "Tamoxifen."

World Journal of Clinical Oncology: "Weight gain following breast cancer diagnosis: Implication and proposed mechanisms."

American Cancer Society: "Weight Changes," "What is Lymphedema?"

Breastcancer.org. "Eating to Lose Weight After Treatment."

National Breast Cancer Foundation Inc.: "Nutrition & Physical Activity."

© 2020 WebMD, LLC. All rights reserved.